Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Canada Says No to Kava

August 28, 2002

Canada's Federal Health Ministry, Health Canada, has issued an order stopping the sale of supplements containing the herb kava (also known as kava-kava) because of safety concerns. Health Canada will be monitoring the removal of kava-containing supplements from stores.

Kava is most commonly used for the management of the following:

  • anxiety

  • mild depression

  • problems falling asleep

Advertisement
Recent reports from the European Union, particularly Germany, suggest that the use of kava preparations has caused serious liver dysfunction and damage in more than 40 people, three of whom have died. As well, in six cases a liver transplant was necessary. The German drug regulatory agency, BfArM, has banned the sale of kava. In Canada, there have been four cases of liver damage -- none of which resulted in death -- associated with the use of kava. People who use kava and who may be at increased risk of liver damage include those with pre-existing liver problems related to the following:

  • diseases

  • previous or current drug/alcohol abuse

Health Canada advises consumers to do the following:

  • Check the label of herbal or food products for the presence of kava.

  • Stop using these products and return them to their point of sale.

  • Consult their health care provider if they have had any adverse effects from taking kava-containing products.

The following symptoms may occur in people with liver damage:

  • nausea

  • vomiting

  • unusual tiredness

  • weakness

  • stomach or abdominal pain

  • loss of appetite

  • brown urine

  • yellowing of the skin or whites of the eyes (jaundice)

Health care professionals and practitioners of complementary and alternative medicine can continue to report suspected adverse effects using the appropriate form (click here for PDF) or via a toll-free telephone number: 1.866.234.2345. In an upcoming CATIE News story we will provide background information about kava and possible reasons for its recent association with liver problems.


References

  1. www.hc-sc.gc.ca/english/protection/warnings/2002/2002_56e.htm.

  2. Anonymous. BfArM Revokes Kava-Kava Approval. SCRIP 2002;2757:5.


  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
More on Kava and HIV/AIDS

Tools
 

Advertisement